Pennsylvania, 2002

Tornadoes in Pennsylvania, April 28, 2002

April 28, 2002 · NWS PBZ · 3 events in 2 counties and zones

A storm producing two separate tornadoes moved across Mercer and Venango counties. The first tornado spawned by this storm, an F0, touched down in Mercer County at 1:35 PM EST near the community of Hermitage (approximately 2 miles east of Sharon) and moved to the east-northeast for about 6 miles before dissipating at approximately 1:40 PM EST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A storm producing two separate tornadoes moved across Mercer and Venango counties. The first tornado spawned by this storm, an F0, touched down in Mercer County at 1:35 PM EST near the community of Hermitage (approximately 2 miles east of Sharon) and moved to the east-northeast for about 6 miles before dissipating at approximately 1:40 PM EST. The maximum estimated winds were about 70 MPH. Some of the damage observed from this first tornado included a downed fire tower near Hermitage. The windward side of a barn in Jefferson Township was blown apart and the adjacent building exhibited large holes in the metal sides from flying debris. A garage that was under construction also suffered major damage. Numerous trees and telephone poles were either toppled or snapped along the path of the tornado. There were also some trees toppled onto houses. The same storm continued moving to the east-northeast and produced another tornado in Mercer County, an F1, which touched down about 5 miles northeast of Mercer near Lake Latonka at 1:45 PM EST. It moved to the east-northeast along Routes 65 and 965, eventually crossing over into Venango County at 2:00 PM EST approximately 5 miles east of the town of Stoneboro. The tornado continued traveling to the east-northeast in Venango County, passing just south of the town of Polk, then dissipating about 2 miles southwest of Franklin at approximately 2:06 PM EST. Even though the tornado dissipated, sporadic downburst wind damage continued for several more miles in Venango County. The total path length of this tornado was about 16 miles, with 10 of those miles in Mercer County and 6 miles in Venango County. The maximum estimated winds were 105 MPH with a maximum width of about 200 yards. In Mercer County, this tornado produced structural damage to several houses at Lake Latonka. Also, there were several decks and porches destroyed. Some sheds and small garages were damaged, and there were numerous trees toppled or snapped. One boat was blown over, and siding and shingles were blown off houses. Near Jackson Corners, there were numerous large trees downed, as well as power lines and telephone poles. Also, several trees were toppled onto houses. Several signs were destroyed, and roofs, siding and shingles were ripped from several houses and out-buildings. The fish hatchery building had about a 100-square foot piece of its metal roof ripped off and thrown several hundred yards. A relatively new garage was completely destroyed. Also, a wooden 2x4 board was found thrown into a mobile home and pieces of wood were also driven into the front of a car. As the tornado approached the Venango County line, the damage pattern widened considerably. Thousands of trees and branches were snapped or toppled. At this point the path width of damage stretched to nearly nearly one-half mile, as the tornado track was joined by microburst damage.In Venango County, this tornado caused minor damage to 3 homes; moderate damage to another, and totally destroyed 4 barns. There were also 2 tree farms that suffered major damage and one-half of a double-wide mobile home was turned completely over onto its roof.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 28, 10:58 AM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 28, 10:58 AM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1158 AM EDT SUN APR 28 2002

UPDATED TO ADD TOR WATCH FOR OHIO PARTS OF NRN WVA AND PARTS OF SW PA.

.PBZ...
MD...FLOOD WATCH FOR SUNDAY FOR ZONE MDZ001.

OH...FLOOD WATCH FOR SUNDAY FOR ZONES OHZ057...OHZ068>069.

PA...NONE.
WV...FLOOD WATCH FOR SUNDAY FOR ZONES WVZ012...WVZ021>023...WVZ041.

In the hours before

Special weather statement, Apr 28, 10:33 AM EST, 3 hours 2 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020-021-029-
WVZ001>004-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1133 AM EDT SUN APR 28 2002

TORNADO WATCH IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       BEAVER          BUTLER          CLARION
  FOREST          LAWRENCE        MERCER          VENANGO
  WASHINGTON

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARSHALL        OHIO

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS
Special weather statement, Apr 28, 12:26 PM EST, 1 hour 9 minutes before
MDZ001-WVZ012-021>023-041-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
126 PM EDT SUN APR 28 2002

TORNADO WATCH IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON
FOR THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

  MARION          MONONGALIA      PRESTON         TUCKER
  WETZEL

IN MARYLAND...

  GARRETT
Special weather statement, Apr 28, 1:16 PM EST, 19 minutes before
PAZ016-022-023-030>032-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
216 PM EDT SUN APR 28 2002

TORNADO WATCH IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ARMSTRONG       FAYETTE         GREENE          INDIANA
  JEFFERSON       WESTMORELAND
Local storm report, Apr 28, 1:23 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
223 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    10 N COSHOCTON            OH   1.75 INCH HAIL
04/28/02   COSHOCTON                      REPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    4 E ROSEVILLE             OH   .75 INCH HAIL
04/28/02   MUSKINGUM                      REPORTED BY SKYWARN
                                          SPOTTERS

0203 PM    10 SE ZANESVILLE          OH   .75 INCH HAIL
04/28/02   MUSKINGOM                      REPORTED BY SKYWARN
                                          SPOTTERS

0206 PM    BALTIC                    OH   .88 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0214 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS
Local storm report, Apr 28, 1:30 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
230 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    10 N COSHOCTON            OH   1.75 INCH HAIL
04/28/02   COSHOCTON                      REPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    4 E ROSEVILLE             OH   .75 INCH HAIL
04/28/02   MUSKINGUM                      REPORTED BY SKYWARN
                                          SPOTTERS

0203 PM    10 SE ZANESVILLE          OH   .75 INCH HAIL
04/28/02   MUSKINGOM                      REPORTED BY SKYWARN
                                          SPOTTERS

0206 PM    BALTIC                    OH   .88 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0214 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0223 PM    MERCER                    PA   60 MPH TSTM WIND GUST
04/28/02   MERCER

0227 PM    SHARON                    PA   .75 INCH HAIL
04/28/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS
Special weather statement, Apr 28, 1:33 PM EST, 2 minutes before
PAZ008-009-014>016-021>023-029>032-290000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT SUN APR 28 2002

TORNADO WATCH IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BUTLER          CLARION
  FAYETTE         FOREST          GREENE          INDIANA
  JEFFERSON       VENANGO         WASHINGTON      WESTMORELAND

The radar

The Pittsburgh radar (KPBZ), 83 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Mercer

When
April 28, 1:35 PM EST to 1:40 PM EST
Where
Mercer County, 2 mi E of Sharon to 2 mi NW of Mercer
Rating
F0
Path length
6 mi
Path width
50 yd
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
41.250, -80.467

Tornado, Mercer

When
April 28, 1:45 PM EST to 2:00 PM EST
Where
Mercer County, 5 mi NE of Mercer to 5 mi E of Stoneboro
Rating
F1
Path length
10 mi
Path width
200 yd
Property damage
$750,000
Reported by
NWS STORM SURVEY
Coordinates
41.280, -80.167

Tornado, Venango

When
April 28, 2:00 PM EST to 2:06 PM EST
Where
Venango County, 1 mi W of Raymilton
Rating
F1
Path length
6 mi
Path width
200 yd
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
41.350, -80.000

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyThe tornado archive for Pennsylvania, 2002Warnings in Pennsylvania, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288014, 5288015, 5288016.